Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 270, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 8, 2018, 7:57 PM MDT for Banner County, Cheyenne County, Kimball County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2018, 7:57 PM MDT (01:57 UTC)
- Expired
- Sep 8, 2018, 8:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE
The radar
The Cheyenne radar (KCYS), 115 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 8:09 PM MDT | HAIL 0.88 | Ese Dix, NE | NICKEL SIZED HAIL REPORTED BY TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 3427 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161
WUUS55 KCYS 090157
SVRCYS
NEC007-033-105-090230-
/O.NEW.KCYS.SV.W.0270.180909T0157Z-180909T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
757 PM MDT SAT SEP 8 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
West central Cheyenne County in the Panhandle of Nebraska...
Northeastern Kimball County in the Panhandle of Nebraska...
Southern Banner County in the Panhandle of Nebraska...
* Until 830 PM MDT.
* At 757 PM MDT, a severe thunderstorm was located near Dix, or 11
miles northeast of Kimball, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Potter and Dix.
This includes Interstate 80 in Nebraska between mile markers 27 and
43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4134 10354 4142 10353 4139 10337 4127 10325
4119 10323 4116 10343 4126 10363
TIME...MOT...LOC 0157Z 306DEG 26KT 4131 10347
HAIL...1.00IN
WIND...60MPH
$$
Mokry3 follow-up statements
222
WWUS55 KCYS 090202
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
802 PM MDT SAT SEP 8 2018
NEC007-090212-
/O.CAN.KCYS.SV.W.0270.000000T0000Z-180909T0230Z/
Banner NE-
802 PM MDT SAT SEP 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BANNER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4133 10352 4136 10347 4134 10334 4127 10325
4119 10323 4116 10343 4123 10356 4128 10356
TIME...MOT...LOC 0202Z 306DEG 26KT 4129 10343
$$
NEC033-105-090230-
/O.CON.KCYS.SV.W.0270.000000T0000Z-180909T0230Z/
Cheyenne NE-Kimball NE-
802 PM MDT SAT SEP 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR WEST CENTRAL CHEYENNE AND NORTHEASTERN KIMBALL COUNTIES...
At 802 PM MDT, a severe thunderstorm was located near Dix, or 12
miles east of Kimball, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Potter and Dix.
This includes Interstate 80 in Nebraska between mile markers 27 and
43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4133 10352 4136 10347 4134 10334 4127 10325
4119 10323 4116 10343 4123 10356 4128 10356
TIME...MOT...LOC 0202Z 306DEG 26KT 4129 10343
HAIL...1.00IN
WIND...60MPH
$$
Mokry873
WWUS55 KCYS 090213
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
813 PM MDT SAT SEP 8 2018
NEC033-105-090230-
/O.CON.KCYS.SV.W.0270.000000T0000Z-180909T0230Z/
Cheyenne NE-Kimball NE-
813 PM MDT SAT SEP 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR WEST CENTRAL CHEYENNE AND EAST CENTRAL KIMBALL COUNTIES...
At 812 PM MDT, a severe thunderstorm was located over Potter, or 15
miles east of Kimball, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported nickel size hail in Dix,
Nebraska.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Potter and Dix.
This includes Interstate 80 in Nebraska between mile markers 29 and
43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4130 10348 4132 10344 4130 10333 4125 10325
4119 10323 4116 10343 4121 10352 4127 10349
TIME...MOT...LOC 0212Z 306DEG 26KT 4125 10335
HAIL...1.00IN
WIND...60MPH
$$
Mokry291
WWUS55 KCYS 090223
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
823 PM MDT SAT SEP 8 2018
NEC033-105-090233-
/O.EXP.KCYS.SV.W.0270.000000T0000Z-180909T0230Z/
Cheyenne NE-Kimball NE-
823 PM MDT SAT SEP 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHEYENNE AND EAST
CENTRAL KIMBALL COUNTIES WILL EXPIRE AT 830 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4130 10348 4132 10344 4130 10333 4125 10325
4119 10323 4116 10343 4121 10352 4127 10349
TIME...MOT...LOC 0223Z 306DEG 26KT 4122 10329
$$
MokryWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:25 PM MDT, 5 hours 32 minutes earlier.
Area forecast discussion, Sep 8, 2:25 PM MDT, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 225 PM MDT Sat Sep 8 2018 .SHORT TERM...(This evening through Monday Night) Issued at 217 PM MDT Sat Sep 8 2018 Tonight...With a shortwave trough aloft moving across near peak heating and a surface trough over southeast Wyoming, expect isolated to widely scattered thunderstorms to develop through the evening hours. With CAPE in excess of 1000 J/kg and weak shear, a few storms may become strong to severe, primarily with wind gusts. Areas of fog likely again after midnight, though further east across the Nebraska Panhandle. Sunday...Brisk west northwest flow aloft will aid in the drying of the low and mid levels, effectively ending all chances for showers and thunderstorms. Temperatures will also be warmer due to less cloud cover and a drier airmass in place. Sunday night...The drier airmass will promote excellent radiational cooling with slightly cooler temperatures then Saturday night. Monday...Low amplitude ridging aloft will develop, and with the dry airmass in place, no showers or thunderstorms are expected. Temperatures about the same as those of Sunday. .LONG TERM...(Tuesday through Saturday) Issued at 217 PM MDT Sat Sep 8 2018 Tuesday-Saturday...Dry west southwest flow aloft will prevail, and with limited low and mid level moisture, showers and thunderstorms appear unlikely. Above normal temperatures will continue based on projected 700 mb temperatures and higher than normal heights aloft. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 217 PM MDT Sat Sep 8 2018 Main concern today is the timing and coverage of afternoon and evening thunderstorm activity. Isolated shower and thunderstorm activity will begin developing DGW-RWL 19-20z and spreading east thereafter. Have added VCTS into all SE WY/W NE TAFs with the exception of KRWL. Will continue to monitor and update TAFs as confidence increases in location and scope. Erratic winds can be expected with any shower/thunderstorm activity as well. Otherwise, expect VFR conditions to prevail through the period, with clearing skies anticipated overnight. && .FIRE WEATHER... Issued at 217 PM MDT Sat Sep 8 2018 Low relative humidities from 10 to 20 percent will prevail each afternoon along and west of Interstate 25, with elevated concerns most days as wind gusts approach critical thresholds. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...CAH FIRE WEATHER...RUBIN
Hazardous weather outlook, Sep 8, 2:37 PM MDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 237 PM MDT Sat Sep 8 2018 NEZ002-095-096-WYZ101-102-107-108-091030- Dawes-North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- 237 PM MDT Sat Sep 8 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated late afternoon and early evening thunderstorms will develop. A few storms may be strong with hail to the size of pennies and wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required. NEZ003-019>021-054-055-WYZ117>119-091030- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Laramie Range Foothills-Central Laramie County- East Laramie County- 237 PM MDT Sat Sep 8 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated late afternoon and early evening showers and thunderstorms will develop. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required. WYZ103>106-109>116-091030- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 237 PM MDT Sat Sep 8 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated afternoon showers and thunderstorms will develop. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, Sep 8, 5:13 PM MDT, 2 hours 44 minutes before
Special Weather Statement National Weather Service Cheyenne WY 513 PM MDT SAT SEP 8 2018 WYZ108-090000- Goshen County- 513 PM MDT SAT SEP 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOSHEN COUNTY... At 513 PM MDT, a strong thunderstorm was located near Veteran, or near Torrington, moving east at 15 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Huntley. LAT...LON 4195 10437 4204 10434 4198 10406 4186 10409 TIME...MOT...LOC 2313Z 285DEG 14KT 4201 10426 Mokry
Special weather statement, Sep 8, 5:36 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
536 PM MDT SAT SEP 8 2018
NEZ019-096-WYZ108-090015-
Scotts Bluff-South Sioux-Goshen County-
536 PM MDT SAT SEP 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND SOUTHERN GOSHEN COUNTIES...
At 536 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Torrington to near
Huntley to near Hawk Springs to 13 miles west of Hawk Springs
Recreation Area. Movement was southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Torrington, Mitchell, Morrill, Lyman, Huntley, Hawk Springs
Campground, Stegall, Hawk Springs Recreation Area, Hawk Springs and
Henry.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4214 10370 4177 10388 4170 10408 4158 10429
4174 10460 4186 10433 4199 10423 4229 10409
TIME...MOT...LOC 2336Z 309DEG 17KT 4219 10406 4195 10418 4183 10428
4175 10446
MokrySpecial weather statement, Sep 8, 6:10 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
610 PM MDT SAT SEP 8 2018
NEZ019-020-WYZ108-119-090045-
Scotts Bluff-Banner-Goshen County-East Laramie County-
610 PM MDT SAT SEP 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SCOTTS
BLUFF...NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES...
At 610 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Stegall to Hawk Springs Campground
to 6 miles west of Hawk Springs Recreation Area. Movement was
southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
La Grange, Hawk Springs Recreation Area and Hawk Springs Campground.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4182 10377 4173 10381 4161 10390 4148 10419
4169 10442 4176 10423 4184 10408 4189 10405
TIME...MOT...LOC 0010Z 328DEG 17KT 4181 10402 4172 10417 4169 10432
MokrySpecial weather statement, Sep 8, 6:40 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
640 PM MDT SAT SEP 8 2018
NEZ019-020-WYZ108-119-090115-
Scotts Bluff-Banner-Goshen County-East Laramie County-
640 PM MDT SAT SEP 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SCOTTS
BLUFF...NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND EASTERN LARAMIE
COUNTIES...
At 640 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Hubbard Hill to 11 miles east of
Hawk Springs Campground to near La Grange. Movement was southeast at
20 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
La Grange, Harrisburg, Wildcat Hills State Recreation Area and
Wildcat Hills Campground.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4182 10377 4174 10355 4156 10369 4152 10380
4146 10405 4166 10424 4169 10407 4176 10398
4182 10390
TIME...MOT...LOC 0040Z 296DEG 19KT 4178 10385 4165 10398 4162 10411
MokrySpecial weather statement, Sep 8, 7:06 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
706 PM MDT SAT SEP 8 2018
NEZ020-054-090145-
Kimball-Banner-
706 PM MDT SAT SEP 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KIMBALL AND
EASTERN BANNER COUNTIES...
At 706 PM MDT, a strong thunderstorm was located over Harrisburg, or
22 miles south of Scottsbluff, moving southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Harrisburg.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4147 10390 4156 10385 4168 10376 4153 10339
4125 10362 4138 10390
TIME...MOT...LOC 0106Z 296DEG 19KT 4156 10376
MokrySpecial weather statement, Sep 8, 7:42 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
742 PM MDT SAT SEP 8 2018
NEZ020-054-090230-
Kimball-Banner-
742 PM MDT SAT SEP 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KIMBALL AND
SOUTHEASTERN BANNER COUNTIES...
At 742 PM MDT, a strong thunderstorm was located 11 miles north of
Kimball, moving southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Dix.
This includes Interstate 80 in Nebraska between mile markers 24 and
30.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4141 10369 4147 10366 4147 10358 4140 10338
4126 10338 4119 10355 4129 10373
TIME...MOT...LOC 0142Z 307DEG 17KT 4138 10358
MokryThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 6:10 PM MDT | Special Weather Statement | CYS | Banner | 35 min |
| Sep 8, 6:40 PM MDT | Special Weather Statement | CYS | Banner | 35 min |
| Sep 8, 7:06 PM MDT | Special Weather Statement | CYS | Banner | 39 min |
| Sep 8, 7:42 PM MDT | Special Weather Statement | CYS | Kimball | 48 min |
| Sep 8, 8:29 PM MDT | Special Weather Statement | CYS | Kimball | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.